Maryland, 2014

Damaging Winds in Maryland, September 2, 2014

September 2, 2014 · NWS LWX · 17 events in 7 counties and zones

Hot and humid conditions persisted across the Mid Atlantic ahead of a advancing cold front. Showers and thunderstorms formed in the vicinity of a surface trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$12,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Hot and humid conditions persisted across the Mid Atlantic ahead of a advancing cold front. Showers and thunderstorms formed in the vicinity of a surface trough. Some thunderstorms became severe leading to damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 2:15 PM EST, 2 minutes earlier.

Area forecast discussion, Sep 2, 2:15 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT TUE SEP 2 2014

.SYNOPSIS...
BERMUDA HIGH WILL PERSIST THIS AFTERNOON AHEAD OF A WEAK COLD
FRONT THAT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL THEN
BUILD FROM THE MIDWEST THROUGH WEDNESDAY THEN PERSIST OFFSHORE
THURSDAY INTO THE WEEKEND. A COLD FRONT WILL ENTER THE REGION IN
THE SATURDAY NIGHT TIME FRAME.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
VERY WARM AND MOIST AIR MASS PERSISTED OVER THE MID-ATLANTIC THIS
AFTERNOON. TEMPERATURES WERE RISING INTO THE LOWER 90S IN MANY AREAS
AND THE COMBINATION OF HEAT AND HUMIDITY WAS MAKING IT FEEL MORE
LIKE THE MID TO UPPER 90S EAST OF THE BLUE RIDGE.

HEAT AND HUMIDITY WILL HELP TO FUEL THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. WE HAVE SEEN CUMULUS DEVELOPMENT
ALREADY...ALTHOUGH CU HAVE HAD LIMITED VERTICAL GROWTH THUS FAR DUE
TO SOME CAPPING. THIS IS EXPECTED TO CHANGE LATER THIS AFTERNOON
INTO THE EVENING.

WE WILL HAVE TO WATCH CONVECTION THAT MAY DEVELOP NEAR A SURFACE
TROUGH THIS AFTERNOON. THERE/S ALSO UPSTREAM CONVECTION IN CENTRAL
WV /CONVECTION WHICH RE-FIRED/INTENSIFIED FROM EARLY MORNING OHIO
VALLEY CONVECTION/ WHICH WILL MOVE EAST WITH TIME...AND THERE COULD
ALSO BE ADDITIONAL UPSTREAM CONVECTION LATER ON MORE DIRECTLY
ALONG/AHEAD OF THE COLD FRONT. THUS THERE MAY BE SEVERAL CLUSTERS OF
CONVECTION TO KEEP AN EYE ON THROUGH THIS EVENING. HOWEVER...DETAILS
REGARDING THE EXACT EVOLUTION AND COVERAGE OF ANY ONE REMAIN
SOMEWHAT UNCERTAIN.

BASED ON RADAR TRENDS...WILL HAVE LIKELY POPS ACROSS THE NORTHWEST
PORTION OF THE CWA. FURTHER DOWNSTREAM...WILL KEEP POPS IN THE
CHANCE/SCATTERED CATEGORY BUT THESE MAY NEED TO BE BUMPED UP IF ANY
ONE CLUSTER CONGEALS AS IT MOVES EAST EITHER LATER THIS AFTERNOON OR
THIS EVENING.

MODIFIED 12Z KIAD RAOB INDICATED AROUND 3000 J/KG OF CAPE.
PRECIPITABLE WATER VALUE WAS AROUND 1.8 INCHES...THIS MAY BE CLOSER
TO 2 INCHES BY 00Z. INSTABILITY AND MOISTURE WILL BE
DECENT...HOWEVER BETTER SHEAR LIKELY RESIDES JUST NORTHWEST OF THE
CWA. THIS MAY LIMIT A WIDESPREAD SEVERE RISK...HOWEVER BUOYANCY
ALONE COULD FOSTER A FEW THUNDERSTORMS PRODUCING DAMAGING WIND
GUSTS THROUGH THIS EVENING.

GIVEN HIGH MOISTURE CONTENT...HEAVY RAINFALL WILL ALSO OCCUR IN THE
STRONGEST STORMS. BUT GIVEN FORECAST STORM MOTION...STORMS SHOULD
MOVE ENOUGH TO PRECLUDE A FLASH FLOODING RISK UNLESS TRAINING WERE
TO OCCUR.

COLD FRONT EVENTUALLY CATCHES UP TO THE TROUGH LATER THIS
EVENING...MOVING OFFSHORE TONIGHT. CHANCE OF THUNDERSTORMS WILL END
BEHIND THE COLD FRONT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
CWA WILL BE POST-FRONTAL ON WEDNESDAY. NORTHWEST WINDS WILL BRING
SOME DRYING THROUGH THE CWA...LEADING TO PLENTY OF SUNSHINE AND
LOWER HUMIDITY. FRONT LOOKS LIKE IT GETS HUNG UP IN SOUTHERN
VIRGINIA AS WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH.

HIGH MOVES OFFSHORE ON THURSDAY. MAY SEE ISOLATED SHOWERS AND
THUNDERSTORMS DEVELOP UP/NEAR THE BLUE RIDGE BY AFTERNOON. ACTIVITY
WOULD LIKELY BE DIURNAL IN NATURE. TROUGH DEVELOPS ON FRIDAY...WITH
THE POTENTIAL FOR MORE DIURNAL CONVECTION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ANOTHER COLD FRONT APPROACHES FRIDAY NIGHT. QUESTION IS HOW
QUICKLY THE FRONT PUSHES THROUGH THE AREA. IT MAY MOVE THROUGH BY
SATURDAY NIGHT...BUT ITS POSSIBLE IT DOESN/T CLEAR THE SOUTHEAST
PART OF THE CWA UNTIL SUNDAY. HIGH PRESSURE AND DRY AIRMASS WILL
BUILD INTO THE AREA MONDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAIN ISSUE REVOLVES AROUND AFTERNOON AND EVENING CONVECTION. FOCUSED
ON LATE AFTERNOON INTO THE EVENING FOR THE HUBS MAINLY BASED ON
UPSTREAM CONVECTION OVER WV AND AHEAD OF THE COLD FRONT...ALTHOUGH
ISOLATED TSRA AHEAD OF THESE CAN NOT BE RULED OUT EARLIER. COLD
FRONT MOVES THROUGH LATE IN THE EVENING WITH A WIND SHIFT TO THE
NORTHWEST. LOW LEVEL MOISTURE LINGERS TONIGHT. IF WINDS BECOME
CALM...FOG MAY FORM. THIS APPEARS MOST LIKELY AT CHO. EXPECTATION IS
FOR ENOUGH WIND TO OCCUR AT OTHER SITES TO INHIBIT FOG FORMATION.

VFR EXPECTED WEDNESDAY POST-FRONTAL AND WITH HIGH PRESSURE IN
CONTROL. HIGH MOVES OFFSHORE TO END THE WEEK. NEXT COLD FRONT WILL
AFFECT THE AREA OVER THE WEEKEND.

&&

.MARINE...
PRIMARY CONCERN LATE THIS AFTERNOON AND EVENING WILL BE STRONG GUSTY
WINDS AND LIGHTNING IN SCATTERED SHOWERS AND THUNDERSTORMS. SMW/S
MAY BECOME NECESSARY. CHANCE OF THUNDERSTORMS WILL CONTINUE UNTIL A
COLD FRONT PASSES TONIGHT. HIGH PRESSURE BUILDS IN FOR WEDNESDAY
THEN MOVES OFFSHORE TO END THE WEEK. COLD FRONT MOVES THROUGH OVER
THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...CEM
AVIATION...BPP/CEM
MARINE...BPP/CEM
Hazardous weather outlook, Sep 2, 7:54 AM EST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
854 AM EDT TUE SEP 2 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
854 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
854 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
September 2, 2:17 PM EST
Where
Allegany County, 0.73 mi NNE of Luke
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
39.489, -79.043

There were trees and power lines down.

Thunderstorm Wind, Montgomery

When
September 2, 3:00 PM EST
Where
Montgomery County, 1.54 mi SE of Poolesville
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
39.137, -77.397

There were two large tree branches down. The tree branches were 5-6 inches wide.

Thunderstorm Wind, Montgomery

When
September 2, 3:00 PM EST
Where
Montgomery County, 0.33 mi SSE of Poolesville
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
39.146, -77.417

There was a large tree down at the intersection of Routes 109 and 107.

Thunderstorm Wind, Montgomery

When
September 2, 3:32 PM EST
Where
Montgomery County, 0.87 mi SE of Norbeck
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
39.110, -77.070

There were numerous trees down off Norbeck Road between MD 200 and Georgia Avenue.

Thunderstorm Wind, Washington

When
September 2, 3:40 PM EST
Where
Washington County, 0.59 mi W of Hagerstown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$250
Reported by
Fire Department/Rescue
Coordinates
39.651, -77.731

There was a tree and power lines down at Church St. and West Side Ave.

Thunderstorm Wind, Washington

When
September 2, 3:44 PM EST
Where
Washington County, 0.5 mi SSW of Security
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
39.643, -77.702

There was a large tree down blocking road.

Thunderstorm Wind, Montgomery

When
September 2, 3:44 PM EST
Where
Montgomery County, 2.12 mi SW of Ednor
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
39.110, -77.030

There were at least 25 1.5-2 feet in diameter trees down on a Golf Course.

Thunderstorm Wind, Frederick

When
September 2, 4:08 PM EST
Where
Frederick County, 1.45 mi ESE of Jefferson
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.359, -77.507

There was a tree down on the road in the 4500 Block of Elmer Derr Road.

Thunderstorm Wind, Carroll

When
September 2, 4:28 PM EST
Where
Carroll County, 0.29 mi WNW of Bridgeport
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.681, -77.225

There was a tree down near the intersection of Bullfrog Road and Mcmullen Road.

Thunderstorm Wind, Carroll

When
September 2, 4:36 PM EST
Where
Carroll County, 0.71 mi W of Silver Run
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.679, -77.063

There was a tree down across Mayberry Road.

Thunderstorm Wind, Montgomery

When
September 2, 6:16 PM EST
Where
Montgomery County, 0.75 mi SE of Norbeck
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
Law Enforcement
Coordinates
39.113, -77.069

There were trees and power lines down near the intersection of Bradford and Norbeck Road.

Thunderstorm Wind, Howard

When
September 2, 6:37 PM EST
Where
Howard County, 1.34 mi ENE of Simpsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$500
Reported by
911 Call Center
Coordinates
39.188, -76.857

There were two trees down on houses causing significant damage near each other, one on the 1000 Block of Evergreen Ave and one on the 6400 Block of Bellview Ave.

Thunderstorm Wind, Howard

When
September 2, 6:39 PM EST
Where
Howard County, 1.63 mi ESE of Clarksville
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.192, -76.852

There was a tree down at the intersection of Brokenland Parkway and Cradlerock Way.

Thunderstorm Wind, Howard

When
September 2, 6:39 PM EST
Where
Howard County, 1.77 mi NNW of Guilford
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.191, -76.848

There was a tree down at the intersection of Quiet Hours and Cradlerock Way.

Thunderstorm Wind, Howard

When
September 2, 6:41 PM EST
Where
Howard County, 1.17 mi NNE of Guilford
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.187, -76.826

There were large tree limbs down at the intersection of Seneca and Groveleigh.

Thunderstorm Wind, Howard

When
September 2, 6:46 PM EST
Where
Howard County, 1.68 mi N of Waterloo
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
39.194, -76.777

There was a tree down at the intersection of Mayfield Avenue and Meadowridge Road.

Thunderstorm Wind, Harford

When
September 2, 7:22 PM EST
Where
Harford County, 1.04 mi S of Abingdon
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.455, -76.267

There was a tree down across the road near the intersection of Abingdon Road and Route 40.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542577, 542578, 542579, 542580, 542581, 542582, 542584, 542583, 542585, 542586, 542587, 542593, 542588, 542589, 542590, 542591, 542592.